Table of Contents
Understanding Heroin Overdose
Heroin overdose, when heroin use creates a critically dangerous state in the body, is possibly the most frightening and worrisome outcome of heroin abuse. Anyone suffering from heroin use disorder is at risk of experiencing an overdose on heroin, especially with the rising threat of fentanyl contamination spreading throughout the United States. The only way to truly prevent an overdose on heroin is to enter treatment and break free from substance use for good.
What Is Heroin?
Heroin belongs to a drug category called central nervous system (CNS) depressants. Other drugs in this category include opioids, alcohol, benzodiazepines, and barbiturates. In the case of heroin, the central nervous system is affected in the following ways:
- Slowed respiration
- Lowered heart rate
- Reduced alertness
What Causes Heroin Overdose?People can overdose on heroin when they take too high of a dose, knowingly or unknowingly. During a heroin overdose, the effects of the drug overpower the body’s natural and automatic life-preserving functions, which can result in death.
Heroin Overdose StatisticsThe most recent data on heroin overdose paints a troubling picture. In 2020, 13,165 people died from heroin overdose. While this number dropped from 15,469 in 2016, it is far above the rates in previous decades.1
Ohio Heroin Overdose StatisticsThe most recent Ohio heroin overdose data shows that 527 people died from heroin overdose in 2019. Ohio and its neighboring states have some of the highest rates of drug overdose deaths in the country, showing the need for quality heroin addiction treatment services in the area.2
Heroin Overdose Signs and SymptomsThe signs and symptoms of heroin overdose follow directly from the three effects listed above. When the body is introduced to a significant amount of heroin, breathing can entirely stop, causing the person to lose consciousness, and ultimately, their heart can stop beating.
Indications of OverdoseIdentifying the signs of heroin overdose may give people enough time to call for help, provide heroin overdose treatment, and save somebody’s life. Heroin overdose symptoms include:
- Loss of consciousness
- Blue lips or fingers
- Skin that feels clammy or cold
- Breathing that is extremely slow, shallow, or has completely stopped
- Choking or gurgling noise from the throat
- In rare cases, heroin overdose seizures may occur
Heroin Overdose Rescue Procedures
CPR and Breathing Support
Treatment for Heroin Overdose and Abuse
If you or a loved one is struggling with heroin abuse or survived a heroin overdose, the time to seek treatment is now. Heroin addiction is progressive, meaning it gets worse over time without professional intervention. Starting heroin addiction treatment can teach you how to overcome substance use disorder once and for all.
Heroin Treatment Options
- Heroin detox centers offer relief from early withdrawal symptoms
- Medication management can provide long-term reductions in drug cravings
- Therapy can uncover the root cause of addiction and teach valuable coping skills
- Support groups, such as Narcotics Anonymous (NA) and SMART Recovery, emphasize peer support and help participants form specific plans to overcome heroin addiction
Treatment centers like Arrow Passage Recovery combine all of these programs under one roof, allowing people from all walks of life to get the best evidence-based treatment for substance use disorder. We know how hard it can be to stop on your own, which is why we provide caring and compassionate support throughout the treatment process.
Contact Arrow Passage Recovery Today
We aim to help you succeed and live a healthy, substance-free life. Don’t delay treatment any longer; call our team at 1 (855) 712-9962 and start your road to recovery at Arrow Passage Recovery.